Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 52, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2017, 6:50 PM CDT for Jackson County, Jefferson County, Shawnee County, Kansas. It was in force for 40 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 6:50 PM CDT (23:50 UTC)
- Expired
- May 18, 2017, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:58 PM CDT | HAIL 1 | 4 Wnw Pauline, KS | |
| May 18, 6:58 PM CDT | HAIL 1 | 5 Wsw Topeka, KS | |
| May 18, 6:58 PM CDT | HAIL 1 | 6 Sw Topeka, KS | |
| May 18, 7:00 PM CDT | HAIL 1.5 | 4 Wnw Topeka, KS | |
| May 18, 7:01 PM CDT | HAIL 1.5 | 3 Wnw Topeka, KS | I 70 AND GAGE. |
| May 18, 7:01 PM CDT | HAIL 1.5 | 5 Wsw Topeka, KS | |
| May 18, 7:03 PM CDT | TSTM WND DMG | 2 Ene Grantville, KS | TREE DOWN (6-8 INCHES IN DIAMETER) TIME ESTIMATED RADAR. |
| May 18, 7:03 PM CDT | TSTM WND DMG | 2 Ene Grantville, KS | TREE DOWN. UNKNOWN ESTIMATED DIAMETER. TIME ESTIMATED RADAR. |
| May 18, 7:03 PM CDT | HAIL 1 | 5 Wsw Topeka, KS | |
| May 18, 7:06 PM CDT | HAIL 1 | 6 Nnw Topeka, KS | 46TH AND BUTTON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
144
WUUS53 KTOP 182350
SVRTOP
KSC085-087-177-190030-
/O.NEW.KTOP.SV.W.0052.170518T2350Z-170519T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
650 PM CDT THU MAY 18 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Jefferson County in northeastern Kansas...
Eastern Shawnee County in east central Kansas...
Southeastern Jackson County in northeastern Kansas...
* Until 730 PM CDT
* At 649 PM CDT, a severe thunderstorm was located near Pauline,
moving north at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Topeka, Tecumseh, Meriden, Hoyt, Ozawkie, Pauline, Berryton, Perry
Lake and Grantville.
This includes the following highways... Interstate 70 from the
Shawnee county line to the west side of Topeka.
Kansas Turnpike between mile markers 170 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3905 9550 3903 9550 3887 9558 3887 9579
3934 9580 3930 9537
TIME...MOT...LOC 2349Z 185DEG 36KT 3894 9572
HAIL...1.50IN
WIND...60MPH
$$
BB3 follow-up statements
754
WWUS53 KTOP 190002
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
702 PM CDT THU MAY 18 2017
KSC085-087-177-190030-
/O.CON.KTOP.SV.W.0052.000000T0000Z-170519T0030Z/
Jefferson-Shawnee-Jackson-
702 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN JEFFERSON...NORTHEASTERN SHAWNEE AND SOUTHEASTERN
JACKSON COUNTIES...
At 702 PM CDT, a severe thunderstorm was located 4 miles northwest of
Topeka, moving north at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported ping pong ball size hail
in west Topeka.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Topeka, Tecumseh, Meriden, Hoyt, Ozawkie and Grantville.
This includes the following highways...
Interstate 70 near mile marker 355.
Kansas Turnpike between mile markers 177 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3899 9560 3899 9579 3934 9580 3930 9537
TIME...MOT...LOC 0002Z 180DEG 39KT 3909 9574
HAIL...1.75IN
WIND...60MPH
$$
BB815
WWUS53 KTOP 190014
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
714 PM CDT THU MAY 18 2017
KSC087-190022-
/O.CAN.KTOP.SV.W.0052.000000T0000Z-170519T0030Z/
Jefferson-
714 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3911 9560 3913 9579 3934 9580 3932 9559
TIME...MOT...LOC 0012Z 185DEG 35KT 3919 9571
$$
KSC085-177-190030-
/O.CON.KTOP.SV.W.0052.000000T0000Z-170519T0030Z/
Shawnee-Jackson-
714 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES...
At 712 PM CDT, a severe thunderstorm was located 4 miles south of
Hoyt, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported quarter size hail 46th
and button road, and ping pong ball size hail in west
Topeka.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hoyt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3911 9560 3913 9579 3934 9580 3932 9559
TIME...MOT...LOC 0012Z 185DEG 35KT 3919 9571
HAIL...1.00IN
WIND...60MPH
$$
BB716
WWUS53 KTOP 190029 RRB
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
729 PM CDT THU MAY 18 2017
KSC085-177-190039-
/O.EXP.KTOP.SV.W.0052.000000T0000Z-170519T0030Z/
Shawnee-Jackson-
729 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHAWNEE AND
SOUTHEASTERN JACKSON COUNTIES WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3911 9560 3913 9579 3934 9580 3932 9559
TIME...MOT...LOC 0029Z 185DEG 36KT 3935 9569
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:36 PM CDT, 14 minutes earlier.
Area forecast discussion, May 18, 6:36 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Topeka KS 636 PM CDT Thu May 18 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tonight) Issued at 159 PM CDT Thu May 18 2017 Focus for tonight will be the threat for severe weather across northeast Kansas. This afternoon, a warm front was noted across east central Kansas oriented from east to west. Main concern this afternoon will be if storms begin to develop along this warm front as the HRRR has been depicting in model runs. CAPE near/south of this boundary is over 3000 J/kg with effective bulk shear values of 50 knots. During the afternoon hours, the NAM also shows 0-1 shear along this boundary around 25 knots, with steep mid-level lapse rates. Any discrete storms forming along this boundary will have the potential to quickly become supercellular with the main hazards being large hail, damaging winds, and tornadoes. If storms do form this afternoon, exact details for tonight look more unclear as instability will be weaker and subsidence from storms may act to alleviate severity later tonight. For tonight, storms that are expected to fire up on the dry line located in southwestern Kansas and extending southward into Oklahoma. Models have been fairly consistent in having these storms congeal into a line/bow and move through northeast Kansas this evening. This would bring a main hazard of widespread wind damage across the area, although hail or an embedded spin up tornado cannot be ruled out. Additional development behind this line is possible bringing another round of heavy rain to the area, increasing the potential for flash flooding. This is especially true in areas in north central Kansas that have already seen heavy rainfall totals earlier in the week. With the potential for more developing showers and thunderstorms tomorrow, a flash flood watch has been issued for the entirety of northeast Kansas beginning this afternoon and extending into Saturday morning. .LONG TERM...(Friday through Thursday) Issued at 159 PM CDT Thu May 18 2017 The vast majority of the long term forecast period forecast effort focuses on Friday and Friday night severe/flooding potential, with periods beyond that generally trending toward a model consensus at this time with minimal expected impacts through the remainder of the forecast. For Friday, much of the details will lie in how quickly convection exits the area early Friday morning. Current indications are that it will make a substantial eastward push overnight and exit the region early. If this occurs, it would give much of the forecast area more time to recharge instability as the true warm front surges/mixes back north during the day in advance of a strong upper level trough. Long, clockwise curved hodographs with low LCL/LFC heights and rather steep lapse rates through the cloud- bearing layer all point to another day with widespread severe weather potential. This will include tornado potential across the warm sector, and the most likely this warm sector will include much of eastern Kansas with main uncertainty being in the northwestward extent. There are two potential limiting factors. 1) Early day convection ends late and keeps the boundary layer stable for much of the day, effectively mitigating instability. 2) Storms develop too close to each other, resulting in continued hail and damaging wind potential but limiting overall tornado potential. Regardless, severe storms are possible with some potential for another higher-end episode of severe weather. The other concern will be flash flooding with multiple rounds of thunderstorm again possible over what is likely to be saturated ground conditions with elevated stream levels after tonight's storms. WPC has the area in a moderate risk for excessive rainfall and for good reason, so have continued the flash flood watch through Friday night. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 636 PM CDT Thu May 18 2017 VFR conditions will occur outside of convection through 07Z. MVFR cigs are expected after 07Z and prior to that with convection. MVFR and ifr vsbys are expected with storms. Showers along with isolated tsra are expected at TOP and FOE from 07Z-12Z then again after 18Z Friday. Also some ifr cigs may move into the MHK area after 19Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Heller LONG TERM...Barjenbruch AVIATION...53
Hazardous weather outlook, May 18, 2:26 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 226 PM CDT Thu May 18 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-191930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 226 PM CDT Thu May 18 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are likely this afternoon through tonight. These thunderstorms will be capable of tornadoes, very large hail, damaging winds and flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are likely on Friday afternoon. While some details depend on the exact evolution of storms tonight, there is increasing confidence that multiple rounds of thunderstorms can be expected Friday afternoon into Friday night. These storms will likely be capable of producing large hail, damaging winds, tornadoes, and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 18, 6:12 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL ALTA VISTA 38.87N 96.49W
05/18/2017 E1.75 INCH WABAUNSEE KS PUBLIC
VIA SOCIAL MEDIA.
&&
JPLocal storm report, May 18, 6:13 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL ABILENE 38.92N 97.21W
05/18/2017 E1.00 INCH DICKINSON KS TRAINED SPOTTER
NICKELS TO QUARTER SIZED HAIL.
&&
KCLocal storm report, May 18, 6:25 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST ENTERPRISE 38.90N 97.12W
05/18/2017 E60 MPH DICKINSON KS TRAINED SPOTTER
REPORTS OF AT LEAST ONE GUST TO 60 MPH.
&&
KCLocal storm report, May 18, 6:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL ALTA VISTA 38.86N 96.49W
05/18/2017 E2.00 INCH WABAUNSEE KS PUBLIC
VIA SOCIAL MEDIA.
&&
EHLocal storm report, May 18, 6:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 4 ESE PAXICO 39.06N 96.10W
05/18/2017 E1.50 INCH WABAUNSEE KS TRAINED SPOTTER
&&
JPLocal storm report, May 18, 6:46 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL MAPLE HILL 39.09N 96.03W
05/18/2017 E1.75 INCH WABAUNSEE KS EMERGENCY MNGR
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:35 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 38 hr |
| May 18, 4:18 PM CDT | Special Weather Statement | TOP | Morris | 27 min |
| May 18, 4:31 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 29 min |
| May 18, 4:38 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 37 min |
| May 18, 4:54 PM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| May 18, 4:57 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 33 min |
| May 18, 5:09 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 51 min |
| May 18, 5:13 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 31 min |
| May 18, 5:30 PM CDT | Tornado Warning | TOP | Morris, Wabaunsee | 30 min |
| May 18, 5:32 PM CDT | Special Weather Statement | TOP | Douglas, Shawnee | 28 min |
| May 18, 5:45 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Ottawa | 45 min |
| May 18, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 49 min |
| May 18, 6:27 PM CDT | Tornado Warning | TOP | Dickinson, Ottawa | 33 min |
| May 18, 6:29 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 46 min |
| May 18, 6:37 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Geary, Riley | 23 min |
| May 18, 6:39 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 51 min |
| May 18, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 49 min |
| May 18, 6:54 PM CDT | Flash Flood Warning | TOP | Dickinson | 4 hr |
| May 18, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 32 min |
| May 18, 6:58 PM CDT | Tornado Warning | TOP | Geary, Riley | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.